Michigan, 2013

Hail and Damaging Winds in Michigan, July 18 to 19, 2013

July 18 to 19, 2013 · NWS MQT · 14 events in 6 counties and zones

A cold front moving slowly across the region served as the focus for severe thunderstorms over portions of Upper Michigan from the evening of the 18th into the afternoon of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$453,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moving slowly across the region served as the focus for severe thunderstorms over portions of Upper Michigan from the evening of the 18th into the afternoon of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 18, 4:07 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 18, 4:07 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
507 PM EDT THU JUL 18 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 506 PM EDT THU JUL 18 2013

COUPLE OF SHORTWAVES WITHIN QUICK WESTERLY FLOW ALOFT DRIVING
CLUSTERS OF TSRA ACROS NORTHEAST MN/ADJACENT ONTARIO AND LK
SUPERIOR. SCT SHRA/TSRA HAVE FORMED OVR SCNTRL UPR MICHIGAN LAST 2
HOURS IN AREA OF CONVERGENCE WITH FLOW OFF LK MICHIGAN. PROBABLY
PRETTY EVIDENT...BUT WARM FRONT HAS SURGED INTO SOUTHERN PORTION OF
LK SUPERIOR. POOLING OF UPR 80S/LWR 90S TEMPS AND DWPNTS 70-75F IS
RESULTING IN HEAT INDEX VALUES UPR 90S/AROUND 100 OVER MANY PARTS OF
WEST HALF OF CWA. TSRA EXTENT/INTENSITY/COVERAGE FOR TONIGHT IS MAIN
FOCUS OF THE FORECAST.

HEAT/HUMIDITY CONTINUES THROUGH EARLY EVENING. WARM FRONT WILL
CONTINUE NORTHWARD ACROSS LK SUPERIOR...PLACING CWA FIRMLY INTO
THE WARM SECTOR FOR MOST OF THE NIGHT. INSTABILITY IN WARM SECTOR
IMPRESSIVE WITH SBCAPES OVER 3000J/KG AND MLCAPES OVER 1500J/KG.
DEEP LAYER SHEAR OVER 40 KTS. STORMS THAT FORMED EARLIER THIS AFTN
HAVE BEEN ROTATING BUT SO FAR THE ROTATION HAS MAINLY STAYED ALOFT
AND STORMS HAVE NOT BEEN ABLE TO REACH MUCH PAST -15C. LIGHTNING
AND HEAVY DOWNPOURS MAIN THREAT WITH THE POP UP STORMS ONGOING AT
THIS TIME. BIGGER ISSUE IS CLUSTER OF TSRA JUST ENTERING WESTERN LK
SUPERIOR AND POTENTIAL FOR THESE TO GROW UPSCALE AND FOLLOW WARM
FRONT ACROSS LK SUPERIOR INTO WESTERN UPR MICHIGAN BY EARLY EVENING.
STILL SOME POSSIBILITY THAT ISOLD STORMS MAY TRY TO FORM OVER
WESTERN UPR MICHIGAN AHEAD OF THIS LINE...BUT THUS FAR THIS HAS BEEN
LIMITED. SWOMCD ISSUED RECENTLY BY SPC WHICH INDICATES THAT A WATCH
MAY BE COMING ACROSS CWA.

AFTER THIS INITIAL ACTIVITY /THROUGH 02Z THIS EVENING/ ATTN WILL BE
OVER NORTHERN MN CLOSEST TO SHARP WARM FRONT AND WHERE WARM FRONT
HAS BEEN MOST AGGRESSIVE IN SURGING NORTHWARD. SCT TSRA ARE EXPECTED
TO FORM THERE THIS EVENING THEN DUE TO STRONGER 0-1KM SHEAR OVER 20
KTS AND MAIN SHORTWAVE CROSSING SOUTHERN MANITOBA SWEEPING ESE
ACROSS LK SUPERIOR AND UPR MICHIGAN...TSRA WILL ROLL ALONG AND JUST
SOUTH OF WARM FRONT FOLLOWING H85-H3 THICKNESS LINES. H7-H5 WINDS
INCREASE TO 40-55 KTS AND BECOME PERPENDICULAR TO THE COLD FRONT
THAT MOVES INTO NORTHERN MN LATE THIS EVENING. SCENARIO WOULD
SUPPORT DAMAGING WINDS AS THIS LINE OF STORMS MOVE THROUGH. VARIOUS
HI RES MODEL REFLECTIVITY FIELDS LINING UP WITH THIS GENERAL
IDEA...THOUGH DETAILS VARY. TOUGH TO GET TOO SPECIFIC CONSIDERING
THE SHRA/TSRA HAVE NOT FORMED YET OVER NORTHERN MN. IF THIS
OCCURS...TSRA COULD BECOME FORWARD PROPAGATING FOLLOWING A MOTION
CLOSE TO FORWARD PROPAGATING CORFIDI VECTORS. IF THIS OCCURS...TSRA
WOULD MOVE INTO FAR WEST UPR MICHIGAN LATE THIS EVENING/MIDNIGHT AND
SLIDE ACROSS REST OF CWA AFTER MIDNIGHT BUT BEFORE DAYBREAK FRIDAY.

COLD FRONT AND SHRA/TSRA SAG SOUTH ACROSS UPR MICHIGAN FROM NORTH TO
SOUTH ON FRIDAY. KEPT POPS PRETTY SIMILAR TO WHAT WE HAD GOING.
MODELS REALLY HAVE NOT MADE SIGNIFICANT CHANGES TO PREVIOUS
FORECASTS. MSLP/MOISTURE PATTERN WOULD FAVOR SOME SCT-BKN LOW CLOUDS
WITH SOME SHOWERS ACROSS THE NORTH AND POSSIBLE TSRA IN THE SOUTH.
BY LATE AFTN...MOST AREAS WILL BE DONE WITH PRECIPITATION AND OUR
STRETCH OF HOT AND HUMID WEATHER WILL FINALLY BE ON ITS WAY OUT.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 506 PM EDT THU JUL 18 2013

QUITE THE CHANGE IN STORE FOR THE WEEKEND AS THE UPPER TROUGH OVER
HUDSON BAY AMPLIFIES LEADING TO A COOL AND VERY PLEASANT SUMMER
WEEKEND. THE MODELS INDICATE A SURGE OF COLD ADVECTION LATE FRI
NIGHT INTO SATURDAY BEHIND A SECONDARY SHORT WAVE...ALLOWING 850MB
TEMPS TO DROP TO BELOW 10C BY SAT EVENING. THE NAM IS AGRESSIVE AND
SLOWER WITH THE TREATMENT OF THIS WAVE...WITH FAIRLY STRONG Q-VECT
CONVERGENCE AND PVA SATURDAY MORNING ACROSS THE EAST. WOULD NOT BE
SHOCKED TO SEE AN ISOLATED SHOWER SATURDAY MORNING...BUT THE
ATMOSPHERE IS FAIRLY DRY SO WILL LIMIT POPS TO SCHC AT BEST.
OTHERWISE...THE REMAINDER OF THE WEEKEND SHOULD BE QUITE NICE WITH
HIGH PRESSURE IN CONTROL. AMAZING THAT AFTER PRECIPITABLE WATER
VALUES AROUND 200 PCT OF NORMAL TODAY...THAT THEY WILL DROP TO ONLY
40 PCT OF NORMAL BY SAT AFTN. IN FACT...IT MAY END UP BEING A LITTLE
ON THE CHILLY SIDE SUN MORNING WITH HIGH PRES OVERHEAD AND 850MB
TEMPS DROPPING TO 6C. WOULD NOT BE SHOCKED TO SEE SOME 30S FOR LOWS
SUNDAY MORNING...BUT IN GENERAL WILL GO WITH LOWER-MID 40S. THE HIGH
SHIFTS TO THE EAST OF THE AREA ON SUNDAY...WHICH ALLOWS FOR WEAK
RETURN FLOW TO SET UP ACROSS THE AREA. ANOTHER NICE DAY IN
STORE...WITH BEST WARM ADVECTION WELL SOUTH OF THE AREA AND ANY
ASSOCIATED PCPN WELL SOUTH OF THE AREA. MOISTURE BEGINS TO INCREASE
ACROSS THE AREA SUNDAY NIGHT...AS A WARM FRONT RETURNS NORTHWARD.
STRONGER WARM ADVECTION ACROSS THE SOUTHERN TIER WOULD ALLOW FOR AT
LEAST CHANCE POPS OVERNIGHT...ALTHOUGH THE THINKING IS THAT THE GFS
IS A LITTLE OVERDONE WITH ITS DEPICTION OF A MCS TYPE FEATURE MOVING
ACROSS NRN WI AND FAR SRN UPPER MI.

FRI...AS UPR TROF CENTERED OVER HUDSON BAY DEEPENS INTO ONTARIO...
COLD FNT MOVING INTO WRN UPR MI ARND SUNRISE ON FRI WL MOVE TO THE
SE OF THE CWA IN THE AFTN. WITH THE ARRIVAL OF DRIER AIR/VIGOROUS
NEGATIVE H85 THETA E ADVECTION...LINGERING SHRA/TS WL END NW TO
SE...BUT GOING LIKELY POPS OVER THE SE CWA IN THE MRNG SEEM
APPROPRIATE. STEEPENING MID LVL LAPSE RATES MAY MAINTAIN POPS OVER
MAINLY THE SCENTRAL FOR A LONGER TIME...BUT THE SHARP DRYING ALF WL
ACT TO LIMIT THIS POTENTIAL. THE RETURN OF MORE AFTN SUNSHINE...H85
TEMPS AS HI AS 17C AT 00Z SAT...AND DOWNSLOPING WNW FLOW WL HELP
BOOST MAX TEMPS OVER THE SCENTRL WELL INTO THE 80S TO NEAR 90. THE
NW FLOW OFF LK SUP WL BRING COOLER WX TO THE W.

FRI NGT INTO SAT...MODELS INDICATE A REINFORCING SHRTWV/SECONDARY
COLD FNT WL SWEEP THRU THE UPR LKS. IN FACT...THE 00Z NAM SHOWS MORE
SGNFT DPVA/QVECTOR CNVGC AND GENERATES SOME PCPN LATE FRI NGT/EARLY
SAT. THE 00Z GFS/12Z ECMWF SHOW MORE DEEP LYR QVECTOR DVGC/A WEAKER
SFC REFLECTION/FNT WITH DRY AIR DOMINATING. SINCE THE DISTURBANCE/
FNT WL BE ARRIVING AT MIN DIURNAL HEATING TIME WITH AN ABSENCE OF
ANY MOISTENING AT H85...OPTED TO MAINTAIN GOING DRY FCST AND JUST
ADD MORE CLDS TO THE FCST. THESE CLDS WL

LATER SAT INTO SUN...UNDER CONFLUENT NW FLOW ALF...CNDN HI PRES IS
FCST TO BUILD OVER LK SUP SAT EVNG AND DRIFT ONLY SLOWLY SE TO OVER
LK HURON LATE SUN. WITH THE ARRIVAL OF MUCH DRIER AIR /PWAT FCST TO
REACH CLOSE TO 0.50 INCH BY 12Z SUN/...EXPECT MOCLR CONDITIONS. A
STEADY N WIND OFF LK SUP WL LIMIT THE DIURNAL TEMP RECOVERY ON
SAT... ESPECIALLY NEAR THE SHORE. OVERNGT LOWS ON SAT NGT WL FALL
SHARPLY INTO THE 40S OVER THE COOLER INTERIOR LOCATIONS EARLY SUN
MRNG WITH LIGHT WINDS. WITH H85 TEMPS PROGGED NEAR 10C LATER
SUN...EXPECT DAYTIME MAX TEMPS TO RISE INTO THE 70S AWAY THE
MODERATING INFLUENCE OF THE GREAT LKS AS RELATIVELY WEAK PRES
GRADIENT ALLOWS LK BREEZES TO FORM OFF ALL THE LKS.

EXTENDED...AS IS OFTEN THE CASE IN SUMMER...MODELS HAVE SHOWN
CONSIDERABLE INCONSISTENCIES IN THE HANDLING OF SHRTWVS EMBEDDED IN
WNW FLOW ALF EARLY NEXT WEEK. SOME OF THE MOST PROGRESSIVE GUIDANCE
INDICATES SOME PCPN MAY REACH THE WRN CWA AS EARLY AS LATE SUN.
CONSIDERING THE CONSIDERABLE INCONSISTENCY IN A RELATIVELY
UNPREDICTABLE PATTERN...OPTED TO MAINTAIN THE MODEL CONSENSUS FCST.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 159 PM EDT THU JUL 18 2013

SCT TSRA DEVELOPING SCNTRL MAY IMPACT SAW THROUGH MID AFTN. ADDITIONAL
TSRA MAY AFFECT IWD THOUGH THEY MAY END UP JUST EAST OF THAT SITE.
VFR CONDITIONS EXPECTED...BUT HEAVY DOWNPOURS AND STRONG WIND GUSTS
MAY OCCUR. ADDITIONAL TSRA POSSIBLE TONIGHT AS COMPLEX OF SHRA/TSRA
FORMING OVER NORTHERN MN ROLL ESE THROUGH THE EVENING AND OVERNIGHT
HOURS. MAIN HAZARD WITH THESE STORMS WILL BE GUSTY WINDS AND HEAVY
RAIN. EXPECT PRECIP TO END AROUND DAYBREAK ON FRIDAY. MAIN ISSUE FOR
MOST OF FRIDAY WILL BE GUSTY WNW WINDS...ESPECIALLY AT MORE EXPOSED
CMX LOCATION WHERE WIND GUSTS COULD REACH OVER 20 KTS.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 506 PM EDT THU JUL 18 2013

WITH RELATIVELY WEAK PRES GRADIENT AND HI STABILITY OVER THE
RELATIVELY COOL LAKE WATERS...EXPECT WINDS NO HIGHER THAN 20 KTS
THIS FORECAST PERIOD. THE MAIN WEATHER CONCERN WILL BE FOG WITH A
HUMID AIRMASS DOMINATING. THIS FOG IS LIKELY TO BE MOST WIDESPREAD
TONIGHT FOLLOWING SOME STRONG TO POSSIBLY SEVERE THUNDERSTORMS
THAT WILL FURTHER SATURATE THE MARINE LAYER. THE ARRIVAL OF DRIER
AIR BEHIND A COLD FRONTAL PASSAGE ON FRI SHOULD DISSIPATE THE FOG.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  DENSE FOG ADVISORY UNTIL NOON EDT /11 AM CDT/ FRIDAY FOR LSZ162-
     263-264-266-267.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...JLA
LONG TERM...MRD
AVIATION...JLA
MARINE...JLA
Hazardous weather outlook, Jul 18, 3:37 PM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
437 PM EDT THU JUL 18 2013

MIZ001>007-009>014-084-085-192045-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
437 PM EDT THU JUL 18 2013 /337 PM CDT THU JUL 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

EXPECT SCATTERED THUNDERSTORMS TO BECOMING MORE NUMEROUS THIS EVENING.
SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL
AND TORRENTIAL DOWNPOURS THAT COULD LEAD TO FLASH FLOODING. FREQUENT
LIGHTNING IS ALSO EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE THUNDERSTORMS ARE POSSIBLE ON FRIDAY...MAINLY OVER SOUTH CENTRAL
UPPER MICHIGAN.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO AND
TUESDAY AND AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WOULD BE APPRECIATED TODAY AND TONIGHT.

LSZ162-240>251-263>267-192045-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
437 PM EDT THU JUL 18 2013 /337 PM CDT THU JUL 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

EXPECT NUMEROUS THUNDERSTORMS THIS EVENING INTO THE OVERNIGHT HOURS. SOME
OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS...LARGE
HAIL...WATERSPOUTS AND TORRENTIAL DOWNPOURS. FREQUENT LIGHTNING IS
ALSO EXPECTED WITH THE STRONGER STORMS.

AREAS OF DENSE FOG IS ALSO EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME DENSE FOG MAY LINGER FRIDAY MORNING.

MORE THUNDERSTORMS ARE POSSIBLE ON FRIDAY...MAINLY IN THE MORNING
OVER SOUTHERN LAKE SUPERIOR.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO
TUESDAY...AND AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WOULD BE APPRECIATED TODAY AND TONIGHT.

LMZ221-248-250-192045-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
437 PM EDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

EXPECT SCATTERED THUNDERSTORMS THOUGH THIS EVENING TO BECOME NUMEROUS
OVERNIGHT. SOME OF THESE STORMS COULD BE SEVERE AND CAUSE DAMAGING
WINDS...LARGE HAIL AND HEAVY RAIN. FREQUENT LIGHTNING IS ALSO
EXPECTED WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE THUNDERSTORMS ARE POSSIBLE ON FRIDAY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AND
AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WOULD BE APPRECIATED TODAY AND TONIGHT.

MRD

In the hours before

Local storm report, Jul 18, 3:52 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
452 PM EDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     MARINE TSTM WIND 25 NE COPPER HARBOR     47.73N 87.51W
07/18/2013  M63 MPH          LSZ266             MI   SHIP

&&

KLUBER
Special weather statement, Jul 18, 3:57 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
457 PM EDT THU JUL 18 2013

MIZ001-182145-
KEWEENAW-
457 PM EDT THU JUL 18 2013

...SIGNIFICANT WEATHER ALERT FOR KEWEENAW COUNTY UNTIL 545 PM EDT...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COPPER HARBOR.  THIS STORM WAS MOVING EAST
AT 45 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COPPER HARBOR...
  KEWEENAW POINT...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MCB
Local storm report, Jul 18, 4:13 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
513 PM EDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     MARINE TSTM WIND 8 WSW WINDIGO           47.87N 89.31W
07/18/2013  M59.00 MPH       LSZ263             MI   C-MAN STATION

0323 PM     NON-TSTM WND GST 5 SW WINDIGO            47.86N 89.23W
07/18/2013  M59.00 MPH       KEWEENAW           MI   C-MAN STATION

            MEASURED AT THE ROCK OF AGES LIGHT HOUSE.

&&

KLUBER
Local storm report, Jul 18, 5:14 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
614 PM EDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND GST     5 SSW CALUMET           47.18N 88.50W
07/18/2013  M35 MPH          HOUGHTON           MI   ASOS

            PEAK GUST AT THE KCMX ASOS.

&&

KLUBER
Special weather statement, Jul 18, 5:32 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
632 PM EDT THU JUL 18 2013

MIZ004-084-182300-
BARAGA-SOUTHERN HOUGHTON-
632 PM EDT THU JUL 18 2013

...SIGNIFICANT WEATHER ALERT FOR BARAGA AND HOUGHTON COUNTIES UNTIL
700 PM EDT...

AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF NISULA...OR 10 MILES
SOUTHWEST OF BARAGA.  THIS STORM WAS MOVING EAST AT 40 MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PELKIE...
  BARAGA...
  ALBERTA...
  HERMAN...
  SKANEE...
  CRAIG LAKE STATE PARK...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

COOLEY
Special weather statement, Jul 18, 5:41 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
641 PM EDT THU JUL 18 2013

MIZ013-014-182330-
DELTA-SOUTHERN SCHOOLCRAFT-
641 PM EDT THU JUL 18 2013

...SIGNIFICANT WEATHER ALERT FOR DELTA AND SCHOOLCRAFT COUNTIES UNTIL
730 PM EDT...

AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF NAHMA...OR 20 MILES
NORTHEAST OF ESCANABA.  THIS STORM WAS MOVING EAST AT 30 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ENSIGN...
  NAHMA JUNCTION...
  NAHMA...
  ISABELLA...
  GARDEN CORNERS...
  COOKS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KLUBER

The radar

The Marquette radar (KMQT), 73 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Baraga

When
July 18, 5:41 PM EST to 5:45 PM EST
Where
Baraga County, L Anse
Measured
56 kt (64 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
46.750, -88.450

Storms caused sporadic straight-line wind damage over a path roughly one mile long and about one-half mile wide. The estimated 65 mph peak winds uprooted trees and broke off large limbs. One tree fell on a mobile home while the owner was sitting nearby and caused a fire to break out in the kitchen when it landed on a stove. Fallen trees caused damage to other houses and totaled at least one vehicle. In addition a portion of the roof of the county road commission garage was tore off.

Thunderstorm Wind, Marquette

When
July 18, 6:16 PM EST to 6:19 PM EST
Where
Marquette County, 2.52 mi NE of Martins Lndg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
46.560, -87.970

A six-inch diameter tree was knocked down, and other trees were bending considerably in the strong wind.

Hail, Schoolcraft

When
July 18, 6:16 PM EST to 6:19 PM EST
Where
Schoolcraft County, 0.84 mi NW of Thompson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.910, -86.340

Penny to nickel-sized hail was reported along with 40 mph wind gusts.

Thunderstorm Wind, Luce

When
July 18, 6:35 PM EST to 6:39 PM EST
Where
Luce County, 3.39 mi WNW of Deer Park
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
46.680, -85.670

A spotter reported six to eight-inch diameter trees down blocking County Road 407 to the west of Muskallonge Lake State Park.

Thunderstorm Wind, Luce

When
July 18, 6:37 PM EST to 6:42 PM EST
Where
Luce County, 0.47 mi W of Deer Park
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
46.670, -85.610

Fifty trees were knocked down at Muskallonge Lake State Park. Some trees fell on campers, tents, and outbuildings, but no injuries were reported.

Thunderstorm Wind, Marquette

When
July 18, 6:39 PM EST to 6:43 PM EST
Where
Marquette County, 1.18 mi NW of Eagle Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
46.530, -87.540

A tree was knocked down and blocked part of Highway M-35 near Negaunee just south of Highway US-41.

Thunderstorm Wind, Luce

When
July 18, 6:45 PM EST to 6:50 PM EST
Where
Luce County, 2.13 mi SSW of Pine Stump Jct
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
46.540, -85.590

Trees were observed down along and near County Road 407. Time of the report was estimated from radar.

Thunderstorm Wind, Marquette

When
July 18, 7:01 PM EST to 7:05 PM EST
Where
Marquette County, 3.16 mi NE of Sands
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
46.450, -87.350

Trees were knocked down, one of which damaged a house deck.

Thunderstorm Wind, Houghton

When
July 18, 9:16 PM EST to 9:21 PM EST
Where
Houghton County, Alcone
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
47.280, -88.420

Wind gusts estimated over 60 mph near Kearsarge. There were reports on 800 MHz radio of trees and power lines down across the Keweenaw Peninsula.

Thunderstorm Wind, Marquette

When
July 19, 4:07 AM EST to 4:10 AM EST
Where
Marquette County, 4.3 mi SE of South Republic
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
46.321, -87.925

Thunderstorm straight-line winds caused significant damage along the south end of Helen Lake near Republic. The damage path associated with this storm was about one half mile long and roughly 200 yards wide. The winds were estimated to be around 80 mph, causing over 100 trees to be snapped or uprooted. Some of these trees actually landed on camps as well as other structures causing significant damage.

Thunderstorm Wind, Marquette

When
July 19, 4:21 AM EST to 4:24 AM EST
Where
Marquette County, 5.88 mi SW of Palmer
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
46.360, -87.650

The Michigan DNR reported numerous large trees were uprooted or snapped.

Thunderstorm Wind, Marquette

When
July 19, 4:26 AM EST to 4:29 AM EST
Where
Marquette County, 1.46 mi NNE of New Swanzy
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
46.290, -87.570

The Michigan DNR reported numerous large trees were uprooted or snapped.

Thunderstorm Wind, Delta

When
July 19, 12:10 PM EST to 12:20 PM EST
Where
Delta County, 0.48 mi W of Escanaba
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
45.750, -87.080

Escanaba Public Safety reported widespread trees and power lines downed in Delta County, including the towns of Escanaba, Gladstone and Rapid River.

Funnel Cloud, Delta

When
July 19, 12:22 PM EST to 12:26 PM EST
Where
Delta County, Garden
Reported by
Trained Spotter
Coordinates
45.780, -86.550

A trained spotter observed a funnel cloud near Garden.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460161, 460415, 460416, 460417, 460420, 460421, 460425, 460428, 460432, 460669, 460670, 460671, 460667, 460668.